Alert archive / Ohio / Tornado Warnings in 2023
Tornado Warning 3, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jul 2, 2023, 6:34 PM EDT for Carroll County, Harrison County, Tuscarawas County, Ohio. It was in force for 26 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2023, 6:34 PM EDT (22:34 UTC)
- Expired
- Jul 2, 2023, 7:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Carroll County, OH, Harrison County, OH, Tuscarawas County, OH
The radar
The Pittsburgh radar (KPBZ), 93 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:35 PM EDT | TSTM WND DMG | Uhrichsville, OH | A few stop signs blown down in the city of Uhrichsville. |
| Jul 2, 6:40 PM EDT | TSTM WND DMG | Midvale, OH | A tree was knocked over in town at a residence. |
| Jul 2, 6:51 PM EDT | FUNNEL CLOUD | Bowerston, OH | Funnel cloud spotted by on duty deputy near intersection of Route 151 and Route 212. |
| Jul 2, 6:53 PM EDT | TSTM WND DMG | Leesville, OH | Tree down in downtown Leesville. Time based off the radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
136
WFUS51 KPBZ 022234
TORPBZ
OHC019-067-157-022300-
/O.NEW.KPBZ.TO.W.0003.230702T2234Z-230702T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
634 PM EDT Sun Jul 2 2023
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
Northwestern Harrison County in east central Ohio...
Southwestern Carroll County in east central Ohio...
East central Tuscarawas County in east central Ohio...
* Until 700 PM EDT.
* At 633 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Uhrichsville, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Dennison around 640 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Tuscarawas, Leesville, Roswell, Bowerston, Midvale, Sherrodsville,
Leesville Lake Park, Barnhill, and Atwood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4038 8144 4048 8145 4055 8123 4047 8112
4037 8115
TIME...MOT...LOC 2233Z 263DEG 23KT 4044 8136
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Frazier3 follow-up statements
330
WWUS51 KPBZ 022238
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
638 PM EDT Sun Jul 2 2023
OHC019-067-157-022300-
/O.CON.KPBZ.TO.W.0003.000000T0000Z-230702T2300Z/
Harrison OH-Carroll OH-Tuscarawas OH-
638 PM EDT Sun Jul 2 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
NORTHWESTERN HARRISON...SOUTHWESTERN CARROLL AND EAST CENTRAL
TUSCARAWAS COUNTIES...
At 637 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Dennison, or near Uhrichsville, moving east at 25
mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Harrison, southwestern Carroll and east central
Tuscarawas Counties, including the following locations... Leesville,
Roswell, Bowerston, Midvale, Sherrodsville, Leesville Lake Park,
Barnhill, Atwood Lake, and Tuscarawas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4039 8139 4048 8141 4055 8123 4047 8112
4037 8115
TIME...MOT...LOC 2237Z 263DEG 23KT 4044 8132
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Frazier748
WWUS51 KPBZ 022247
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
647 PM EDT Sun Jul 2 2023
OHC019-067-157-022300-
/O.CON.KPBZ.TO.W.0003.000000T0000Z-230702T2300Z/
Harrison OH-Carroll OH-Tuscarawas OH-
647 PM EDT Sun Jul 2 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
NORTHWESTERN HARRISON...SOUTHWESTERN CARROLL AND EAST CENTRAL
TUSCARAWAS COUNTIES...
At 647 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Dennison, or near Uhrichsville, moving east at 30
mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Harrison, southwestern Carroll and east central
Tuscarawas Counties, including the following locations... Leesville,
Sherrodsville, Leesville Lake Park, and Bowerston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4039 8134 4048 8133 4052 8123 4047 8112
4037 8115
TIME...MOT...LOC 2247Z 271DEG 24KT 4044 8124
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Frazier510
WWUS51 KPBZ 022304
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
704 PM EDT Sun Jul 2 2023
OHC019-067-157-022313-
/O.EXP.KPBZ.TO.W.0003.000000T0000Z-230702T2300Z/
Harrison OH-Carroll OH-Tuscarawas OH-
704 PM EDT Sun Jul 2 2023
...THE TORNADO WARNING FOR NORTHWESTERN HARRISON...SOUTHWESTERN
CARROLL AND EAST CENTRAL TUSCARAWAS COUNTIES HAS EXPIRED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been allowed to
expire.
Remember, a Tornado Warning still remains in effect for portions of
south central Carroll and north central Harrison counties until
730pm EDT.
LAT...LON 4039 8134 4048 8133 4052 8123 4047 8112
4037 8115
TIME...MOT...LOC 2303Z 263DEG 23KT 4045 8112
$$
FrazierWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 6:02 PM EDT, 32 minutes earlier.
Area forecast discussion, Jul 2, 6:02 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 602 PM EDT Sun Jul 2 2023 .SYNOPSIS... Passage of a trough to our west under a warm, moist air mass will continue to stir showers and thunderstorms through tonight. The main threat in the next 12 hours will be flash flooding with training storms. The severe threat, mainly for damaging winds, will remain south of I-70 through midnight. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... The center of a weakening upper-lvl is currently situated near Chicago as of 6pm. For areas southeast of the pivoting low, convection has redeveloped over the last few hours within and along a dry slot in Indiana/central Ohio. With MUCAPE ranging between 1200J/kg to 1600J/kg this evening and effective shear near 30kts, eastern Ohio and areas south of I-70 will likely be the area of concern for damaging winds and small hail. PWATS are higher than yesterday, nearing 2.00 inches, based on GOES-16 temp/moisture profiles in eastern OH. Therefore, the potential for flash flooding continues today for slow moving storms along weak boundaries and areas that experienced "training" storms. Expect rainfall rates to exceed 1-2 inches per hour in some of these passing storms with abundant surface moisture and a deep warm cloud layer. Based off the latest GFS run, the depth of the freezing level to lift condensation level will exceed 13kft, which will produce efficient rainfall rates. The potential for flooding will continue after midnight but the severe threat will likely diminish with boundary-layer decoupling noted in some soundings. Dense fog is not likely, however there are elevated probabilities of reduced visibility near I-80 between 3am to 6am. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... Showers and isolated thunderstorms will continue for the area on Monday with a crossing cold front, then gradually waning in coverage as the weak surface low and associated cold front track eastward. Coverage is likely to be highest during the afternoon hours with peak heating. Lingering showers will exit the area Monday night. Northwesterly flow behind the front will help cool temperatures a few degrees from previous days. Brief ridging on Tuesday will significantly lower shower/thunderstorm potential for Independence Day and into Wednesday. While we can't rule out a isolated shower/thunderstorm in the afternoon, kept PoPs generally around 25% or less during the afternoon for both days. Highs will warm into the mid 80s for most with dewpoints in the upper 60s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... A much stronger trough will begin to move into the region by Thursday and Friday. Once again the ridge in the southeast just off the SE coast will hinder the approach of the front keeping renewed convection for Thursday and Friday afternoons as a stalled surface boundary seems likely. This will likely return to a diurnally driven environment by the that time period. By the weekend, the front shifts to the east shifting the bulk of the rainfall to the east as the main boundary pushes east. Behind this will be a low confidence forecast as ridging tries to take over, the lingering air mass will make for an unstable environment in the afternoons. So did leave low chance pops inherited by the NBM. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... General improvements are expected today with many ports clearing to VFR, with MVFR maintenance still in the cards for FKL and DUJ. Thunder mentions continue to be omitted this afternoon given morning clouds and surface stabilization. Storm chances could not be ruled out for FKL and DUJ late afternoon with a slight amount of instability over saturated low levels. During the nighttime hours, gusts should subside slightly with decoupling. Winds will back slightly to the south ahead of the next surface trough. As this pushes through, thunderstorms will progress into the region, with temporary restrictions possible. Storm changes will be most likely for ZZV, and decrease from west to east as they progress. DUJ/FKL are less likely to see storms with minimal daytime heating, so VCTS was noted for now. Recent rainfall and continued low level saturation will bring MVFR/IFR restrictions once again tonight, though precipitation seems unlikely by sunrise for most areas. Restrictions will lift beyond daybreak, though afternoon thunderstorms will be possible once again tomorrow. There is still low confidence in tomorrow's coverage. .OUTLOOK... After storms Monday and lingering restriction potential through Monday night, VFR is likely to return into the holiday. Restrictions may return briefly Tuesday night, but VFR is likely to prevail through late week otherwise. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Hefferan NEAR TERM...Hefferan SHORT TERM...Rackley/Shallenberger LONG TERM...Rackley AVIATION...Milcarek
Hazardous weather outlook, Jul 2, 4:31 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 431 PM EDT Sun Jul 2 2023 OHZ039>041-048>050-059-PAZ007>009-013>016-020>022-029-031-073>078- WVZ001>004-509-510-032045- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Belmont-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA- Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 431 PM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Moderate to heavy rainfall within thunderstorms may lead to flash flooding impacts, especially for urban and low-lying areas this evening and into tonight. The potential for severe storms (damaging wind, hail, tornadoes) is unlikely. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ057-058-068-069-WVZ012-021-511>514-032045- Muskingum-Guernsey-Noble-Monroe-Wetzel-Marion-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 431 PM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for east central Ohio and northern West Virginia. .DAY ONE...Tonight. Moderate to heavy rainfall within thunderstorms may lead to flash flooding impacts, especially for urban and low-lying areas this evening and into tonight. There is a low probability of severe storms through tonight. The main threat would be high wind with small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. SKH
In the hours before
Special weather statement, Jul 2, 5:03 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
503 PM EDT Sun Jul 2 2023
OHZ048-022145-
Coshocton OH-
503 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 545 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, or 13 miles east of Mount Vernon, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warsaw, Nellie, Walhonding, Blissfield, New Guilford, and Layland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4046 8218 4045 8194 4035 8197 4028 8217
4028 8219
TIME...MOT...LOC 2102Z 255DEG 28KT 4038 8223
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FrazierSpecial weather statement, Jul 2, 5:45 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
545 PM EDT Sun Jul 2 2023
OHZ039-048-022215-
Tuscarawas OH-Coshocton OH-
545 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COSHOCTON AND WEST
CENTRAL TUSCARAWAS COUNTIES THROUGH 615 PM EDT...
At 544 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Killbuck, or 9 miles north of Coshocton, moving
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Baltic, Stone Creek, Chili, Blissfield, Layland, and Bakersville.
This includes Interstate 77 in Ohio between mile markers 71 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 8199 4045 8194 4044 8167 4050 8167
4045 8155 4038 8151 4031 8169 4032 8199
TIME...MOT...LOC 2144Z 261DEG 33KT 4039 8189
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FrazierSpecial weather statement, Jul 2, 6:08 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
608 PM EDT Sun Jul 2 2023
OHZ039-048-022245-
Tuscarawas OH-Coshocton OH-
608 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COSHOCTON AND
CENTRAL TUSCARAWAS COUNTIES THROUGH 645 PM EDT...
At 607 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sugarcreek, or 7 miles southwest of Dover, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Philadelphia, Dover, Uhrichsville, Dennison, Strasburg,
Sugarcreek, Gnadenhutten, Tuscarawas, Baltic, Midvale, Barnhill,
Roswell, Parral, Stone Creek, Chili, and Bakersville.
This includes Interstate 77 in Ohio between mile markers 69 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4044 8167 4055 8167 4061 8148 4053 8130
4035 8130 4032 8178 4045 8182
TIME...MOT...LOC 2207Z 259DEG 22KT 4046 8159
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FrazierSpecial weather statement, Jul 2, 6:18 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
618 PM EDT Sun Jul 2 2023
OHZ048-022300-
Coshocton OH-
618 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 700 PM EDT...
At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, or 11 miles east of Mount Vernon, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warsaw, Nellie, Walhonding, Blissfield, and Layland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4045 8219 4045 8197 4042 8188 4031 8192
4029 8219
TIME...MOT...LOC 2217Z 262DEG 27KT 4036 8226
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FrazierThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:39 AM EDT | Special Weather Statement | PBZ | Monroe | 51 min |
| Jul 2, 9:35 AM EDT | Areal Flood Advisory | PBZ | Columbiana | 3 hr |
| Jul 2, 5:03 PM EDT | Special Weather Statement | PBZ | Coshocton | 42 min |
| Jul 2, 5:45 PM EDT | Special Weather Statement | PBZ | Coshocton | 30 min |
| Jul 2, 6:08 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 37 min |
| Jul 2, 6:18 PM EDT | Special Weather Statement | PBZ | Coshocton | 42 min |
| Jul 2, 6:54 PM EDT | Tornado Warning | PBZ | Carroll, Harrison, Jefferson | 15 min |
| Jul 2, 7:27 PM EDT | Special Weather Statement | PBZ | Jefferson | 33 min |
| Jul 2, 7:31 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 29 min |
| Jul 2, 7:42 PM EDT | Special Weather Statement | PBZ | Carroll | 33 min |
| Jul 2, 7:46 PM EDT | Flash Flood Warning | PBZ | Tuscarawas | 5 hr |
| Jul 2, 7:56 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 34 min |
| Jul 2, 7:59 PM EDT | Special Weather Statement | PBZ | Harrison, Tuscarawas | 31 min |
Nearby
Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.